Low White Blood Cells

SkylaDagaz Community Member July 24, 2010
  • (im reposting this from over in the question area)

     

    I have RA & Sjogrens Syndrome

     

    I went to my Rheumy July 13 this month and was ordered to stop all medications MTX and Enbrel due to have a very low white blood cell count. He said he needs to see if it's the medication effecting me (which is rare) & if it's not that I will need to see a hematologist. I've missed 2 shots now and going on 2 doses of the MTX (I take my shots on thurs and my pills on sundays). I'm going to get bloodwork done on the 27th and I have to call him 2 days after that to get the results and the next step I need to take.

     

    I'm scared, he made it seems like it wasn't going to be the meds and that I might have another problem. I'm also having him test me for lupus so I will know soon if I have that.

     

    Has anyone here dealt with low white blood cells that weren't a cause of your medication? & if so what were the results behind it?

     

    Thanks!

     

    Ps: i'm superrrr sore without any medications, this sucks so bad! :'(

3 Comments
  • ronie
    Jul. 25, 2010

    It is scarey to have your doctor pull you off your meds suddenly.  Have been there done that.  At the time I was on mtx and humira.  however it was my red blood cell/hemoglobin count that went down and my white blood cell count went way up.

     

    And mtx can indeed mess with your blood cell counts either your red or white.  It is our WBC's...

    RHMLucky777

    Read More

    It is scarey to have your doctor pull you off your meds suddenly.  Have been there done that.  At the time I was on mtx and humira.  however it was my red blood cell/hemoglobin count that went down and my white blood cell count went way up.

     

    And mtx can indeed mess with your blood cell counts either your red or white.  It is our WBC's that fight infection.  mtx and enbrel are immune suppressant.  So yeah they both can lower your ability to fight infection, hence a low WBC. A high WBC is indication of a serious infection, swelling or flare up.  Your WBC can also be lowered if your body just fought off an infection or flare.

    Most of the time, vitamins and good diet will straighten your counts out after discontinuing the meds for a while. 

     

    Going to see a hematologist is not really that big of a deal.  If your rheumie refers you to a hematologists it is only because dealing with your bloodwork is out of his realm of expertise.  Just like a GP will refer you to a rheumie and a rheumie will refer you to ortho and so forth and so on. A hematologist is also set up to treat you should they actually find anything.  I keep my hematologist's business card in my walet along with all my doctors.

     

    All of our meds have great benefits and risks and have to be respected.  Your doc takes bloodwork for a reason, to keep tabs with everything. Some of us can talk a hole in your head about how often our bloodwork goes screwy. We have to keep track of things just like people with diabetes and high blood pressure.  And because our meds are biologics, they are the first things to go when our bloodwork is not right. 

     

    Unfortunately, the waiting game is the hardest part. 

     

    But we are here if you need to talk or relate.

     

     

     

    • SkylaDagaz
      Jul. 25, 2010

      Thank you for your comment! I'm not as worried as I was now. :)

    • Anonymous
      joey
      Nov. 11, 2013

      I have RA & my blood tests this time showed low white blood count, dr said probably from a recent cold or infection. I haven't had either for awhile, but I have been very stressed lately. Maybe cold, infection or stress?

      Hope you're doing well.